Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS San Diego, CA

March 22, 2005Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Mar 22, 2005, 6:48 PM PST for Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 6:48 PM PST (02:48 UTC)
Expired
Mar 22, 2005, 9:45 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 54 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 230251
FFWSGX
CAC065-071-230545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
648 PM PST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...RUBIDOUX...RIVERSIDE...PERRIS...
  MORENO VALLEY...HEMET...BANNING
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...FOREST FALLS...YUCAIPA...SAN
  BERNARDINO...RIALTO...REDLANDS...HIGHLAND...FONTANA...COLTON

* UNTIL 945 PM PST

* AT 641 PM PST...DOPPLER WEATHER RADAR INDICATED FLASH FLOODING IN  
  THE INLAND EMPIRE AND THE ADJACENT MOUNTAINS. THE SHOWERS WERE     
  MOVING EAST AT ABOUT 15 MPH.  

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  JACINTO PEAK...SAN GORGONIO MOUNTAIN...LAKE HEMET...DEVORE...CAJON
  SUMMIT...WOODCREST...VALLE VISTA...SAN JACINTO...PEDLEY...MUSCOY...
  MIRA LOMA...MENTONE...MARCH AFB...LOMA LINDA...HOME GARDENS...GRAND
  TERRACE...GLEN AVON...EAST HEMET...CRESTLINE...CHERRY VALLEY...
  CALIMESA...BLOOMINGTON...BIG BEAR LAKE AND BEAUMONT.

MUD SLIDES AND ROCK SLIDES ARE POSSIBLE WITH THIS STORM. MUD SLIDES 
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR 
PATH.

LAT...LON 3442 11762 3379 11752 3362 11659 3402 11665
      3437 11696

$$

SMALL
1 follow-up statement
000 
WGUS76 KSGX 230337
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
728 PM PST TUE MAR 22 2005

CAC065-071-230545-
SAN BERNARDINO CA-RIVERSIDE CA-
728 PM PST TUE MAR 22 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM PST FOR NORTHWESTERN
RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES...

AT 719 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LOCALLY HEAVY SHOWERS MOVING THROUGH THE INLAND EMPIRE AND 
THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS.  THE SHOWERS WERE 
MOVING EAST AT ABOUT 15 MPH. 

FLOODING OF ROADWAYS AND POORLY DRAINED LOW LYING AREAS IS EXPECTED. 
LOCAL GUSTY WINDS TO 30 MPH ARE POSSIBLE WITH THE HEAVIER SHOWERS. 

MUDSLIDES AND DEBRIS FLOWS ARE EXPECTED...ESPECIALLY IN AND BELOW 
BURNED AREAS AND IN STEEP TERRAIN. ALL RESIDENTS LIVING ON OR NEAR 
HILLSIDES OR MOUNTAIN SLOPES SHOULD BE PREPARED FOR POSSIBLE 
MUDSLIDES AND DEBRIS FLOWS. DO NOT CROSS FLOODED AREAS OR GO AROUND 
BARRICADES. 


LAT...LON 3442 11762 3379 11752 3362 11659 3402 11665
      3437 11696

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 1:17 PM PST, 5 hours 31 minutes earlier.

Area forecast discussion, Mar 22, 1:17 PM PST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 PM PST TUE MAR 22 2005

.SYNOPSIS...A STRONG DISTURBANCE OVER THE EAST PACIFIC WILL RACE
INTO THE SOUTHLAND OVERNIGHT WITH RAIN AND A SLIGHT CHANCE OF
THUNDERSTORMS. INSTABILITY AND MOISTURE WILL CONTINUE PERIODS OF
RAIN AND SHOWERS INTO FRIDAY. ANOTHER ROUND OF WIDESPREAD MODERATE
PRECIPITATION IS POSSIBLE LATE THURSDAY AND THURSDAY NIGHT WITH
LOWER SNOW LEVELS. FAIR AND WARMER FOR THE WEEKEND UNDER BUILDING
HIGH PRESSURE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

LATEST WATER VAPOR LOOP SHOWS SHORTWAVE AMPLIFYING OVER THE E
PACIFIC NEAR 35N/130W OR ABOUT 350 NM W OF PT. CONCEPTION. MODELS
HAVE BEEN TRENDING FARTHER S WITH THE JET ROUNDING THE BASE OF THIS
SYSTEM. THE 18Z NAM MODEL NOW BRINGS IT INTO S SAN DIEGO COUNTY THIS
EVENING. VISIBLE SATELLITE IMAGERY SHOWS A NARROW BAND OF RAIN
STRETCHING FROM THE LA BASIN...SW WELL OFFSHORE...THEN A THICKENING
BAND BEHIND THAT ASSOCIATED WITH THE JET APPROACHING FROM THE WEST.
NAM PRECIP HAS BEEN WAY UNDERDONE SO FAR AT POINTS ALONG THE COAST
TO THE NORTH...SO IT MAY NOT BE ADEQUATE WITH THE QPF OVER THE
FORECAST AREA TONIGHT. DYNAMIC LIFT ASSOCIATED WITH THE FAVORABLE
LEFT FRONT QUADRANT OF THE JET AND ASSOCIATED INSTABILITY WILL
PRODUCE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS AS THIS MOVES
THROUGH BY MIDNIGHT.

DEEP MOISTURE AND STRONG ONSHORE FLOW WILL KEEP SOME LIGHT
PRECIPITATION GOING WED AND THU WITH THE BEST CHANCES ON THE COASTAL
SLOPES. BY THU...MODELS SHOW REINFORCEMENTS ARRIVE AS ANOTHER SHARP
SHORTWAVE TROUGH AND ASSOCIATED STRONG JET MOVE INTO THE S PART OF
THE STATE WITH MORE MODERATE TO LOCALLY HEAVY RAINFALL POSSIBLE.
THIS SYSTEM IS STILL WAY OUT NEAR THE DATE LINE...SO TIMING AND
STRENGTH...AS WELL AS FINAL TRAJECTORY COULD END UP CONSIDERABLY
DIFFERENT THAN CURRENTLY FORECAST.

EVENTUALLY A DEEP...COLD LOW IS CARVED OUT OVER THE WESTERN STATES
WITH NW FLOW OVER CA BY FRI. THERE SHOULD STILL BE A FEW SHOWERS IN
THIS FLOW BUT AMOUNTS SHOULD BE LIGHT.

.LONG TERM...MEDIUM RANGE GUIDANCE STILL POINTS TOWARD A DRY AND
WARMER WEEKEND WITH BUILDING HIGH PRESSURE ALOFT. THE UK AND EU
MODELS ARE MORE PROGRESSIVE WITH THE UPPER LOW INLAND WHILE THE GFS
AND NAM MODELS TRY AND HOLD IT BACK A BIT MORE. IN EITHER CASE...
THE WEEKEND STILL LOOKS DRY. THIS MAY NOT BE THE CASE NEXT WEEK AS
THE UK AND GFS MODELS ARE HINTING AT MORE RAIN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...........SEE LAXFFASGX.
WINTER WEATHER ADVISORY...SEE LAXWSWSGX
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

JAD
Hazardous weather outlook, Mar 22, 4:00 PM PST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST TUE MAR 22 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY AND TONIGHT.

A COLD FRONT WILL BRING RAIN AND MOUNTAIN SNOW THROUGH TONIGHT. AS A
RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT THROUGH
WEDNESDAY MORNING...SEE LAXFFASGX. ALSO A WINTER WEATHER ADVISORY
HAS BEEN ISSUED FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS TONIGHT THROUGH WEDNESDAY...SEE LAXWSWSGX. SNOW LEVEL WILL
FALL TO NEAR 5000 FT BY WEDNESDAY WITH SNOW ALSO EXPECTED IN THE SAN
DIEGO COUNTY MOUNTAINS.

ABOVE NORMAL SURF WILL RESULT IN A HIGH RIP CURRENT RISK
TONIGHT...SEE LAXSRFSGX.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH TUESDAY.

PERIODS OF RAIN...LOCALLY HEAVY POSSIBLE...WITH GUSTY WINDS AND SNOW
IN THE HIGHER ELEVATIONS OF THE MOUNTAINS WEDNESDAY THROUGH
FRIDAY...SEE LAXSPSSGX.

ABOVE NORMAL SURF WILL RESULT IN A HIGH RIP CURRENT RISK
WEDNESDAY...SEE LAXSRFSGX.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
MAY BE NEEDED TONIGHT STARTING AT 8 PM...ALSO WEATHER SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

SMALL

In the hours before

Special weather statement, Mar 22, 4:00 PM PST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST TUE MAR 22 2005

CAZ042-043-048-050-055>058-060>062-231200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST TUE MAR 22 2005

...WET WEATHER IN SOUTHWESTERN CALIFORNIA INTO THE END OF THIS
WEEK...

STRONG LOW PRESSURE OVER THE PACIFIC NORTHWEST WILL BE STEERING A
SERIES OF DISTURBANCES INTO SOUTHERN CALIFORNIA OVER THE NEXT FEW
DAYS. AT THIS TIME THE HEAVIEST RAIN WILL BE TONIGHT...AND THURSDAY
INTO FRIDAY. LOCALLY HEAVY RAIN...WITH A FEW THUNDERSTORMS...ARE
POSSIBLE AT TIMES.

PERIODS OF RAIN ARE EXPECTED TO CONTINUE OFF AND ON THROUGH FRIDAY.
PRECIPITATION WILL BE MORE PERSISTENT AND HEAVIER ON THE COASTAL
SLOPES. PERIODS OF SNOW AND DENSE FOG WILL CREATE POTENTIALLY
HAZARDOUS TRAVEL CONDITIONS IN THE MOUNTAINS OF SAN BERNARDINO AND
RIVERSIDE COUNTIES ABOVE 6000 FEET. AS THE SNOW LEVEL LOWERS LATER
IN THE WEEK...SOME OF THE HIGHER PEAKS IN THE THE SAN DIEGO COUNTY
MOUNTAINS MAY GET SEVERAL INCHES OF SNOW.

PRELIMINARY RAINFALL ESTIMATES THROUGH FRIDAY ARE FOR ONE TO THREE
INCHES WEST OF THE MOUNTAINS...AND THREE TO SIX INCHES FOR THE
FOOTHILLS AND MOUNTAINS. ONE HALF INCH TO ONE INCH IS EXPECTED FOR
THE DESERTS...WITH THE GREATEST AMOUNTS OVER THE APPLE AND LUCERNE
VALLEY AREAS. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE IN ISOLATED
THUNDERSTORMS. SOUTHWEST FACING MOUNTAIN SLOPES WILL GET THE MOST
RAIN. DUE TO THE FLUCTUATING SNOW LEVELS THE HEAVIEST SNOWS WILL
LIKELY BE CONFINED TO THE HIGHEST RESORTS.

LOCAL FLOODING OF POORLY DRAINED LOW LYING AREAS IS POSSIBLE. IN
ADDITION...MUD SLIDES AND ROCK SLIDES ARE POSSIBLE...ESPECIALLY IN
AND BELOW THE BURNED AREAS AND IN STEEP TERRAIN.

LAKE HODGES AND LOWER OTAY RESERVOIRS ARE FULL...SO ANY ADDITIONAL
RAINFALL WILL CAUSE RISES IN THE SAN DIEGUITO RIVER AND THE OTAY
RIVER WHICH DRAIN THESE RESERVOIRS. IF HEAVY RAINS OCCUR LOCALLY IN
THESE RIVER DRAINAGES...THESE RIVERS COULD FLOW OUT OF THEIR BANKS.

DRY WEATHER IS EXPECTED TO RETURN OVER THE WEEKEND.

MORE WEATHER INFORMATION CAN BE FOUND ONLINE
AT...WEATHER.GOV/SANDIEGO

SMALL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 9:41 PM PSTFlash Flood WarningSGXRiverside, San Bernardino64 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.